Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 44, NWS Midland/Odessa, TX

July 21, 2024Reagan County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 21, 2024, 6:44 PM CDT for Reagan County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2024, 6:44 PM CDT (23:44 UTC)
Expired
Jul 21, 2024, 10:45 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 83 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-116 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WGUS54 KMAF 212344
FFWMAF
TXC383-220345-
/O.NEW.KMAF.FF.W.0044.240721T2344Z-240722T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
644 PM CDT Sun Jul 21 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northeastern Reagan County in western Texas...

* Until 1045 PM CDT.

* At 644 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Stiles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3137 10165 3164 10165 3164 10127 3137 10127

FLASH FLOOD...RADAR INDICATED

$$

David Hennig
1 follow-up statement
174 
WGUS74 KMAF 220318
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1018 PM CDT Sun Jul 21 2024

TXC383-220345-
/O.CON.KMAF.FF.W.0044.000000T0000Z-240722T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Reagan TX-
1018 PM CDT Sun Jul 21 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT THIS 
EVENING FOR NORTHEASTERN REAGAN COUNTY...

At 1018 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 1 and 3 inches of rain 
have fallen. Additional rainfall amounts up to 1 inch are possible 
in the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Stiles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3137 10165 3164 10165 3164 10127 3137 10127

FLASH FLOOD...RADAR INDICATED

$$

93

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:44 PM CDT, 4 hours earlier.

Area forecast discussion, Jul 21, 2:44 PM CDT, 4 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
244 PM CDT Sun Jul 21 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 243 PM CDT Sun Jul 21 2024

Current radar shows convection developing this afternoon across the
area. An upper level low has dropped into southern New Mexico and
far West Texas that is providing the needed instability to cause the
storms to form. Hi-Res models have been pretty consistent showing an
arc of convection form from eastern New Mexico into the western
Permian Basin initially, with outflow boundaries providing additional
foci for later convection. The location of the boundaries will be
impossible to accurately predict, even for the hi-res models, so
convection location will be hard to get with a high degree of
accuracy though models suggest a general southeastward movement
should be expected. Cell movement will be erratic, and possibly even
stationary so will have to be alert for very localized flash flood
potential over the next several hours...mainly in cities and the
mountains.

The rain is expected to diminish briefly this evening, before
increasing again late tonight and into Monday. Many areas will
receive rainfall before this event is over, hopefully most see a
quarter of an inch with higher amounts of one to two inches
possible. Abundant cloud cover tomorrow will keep temperatures well
below normal with highs ranging from the upper 70s to lower
80s...quite pleasant for this time of year. Lows over the next
couple of nights will drop into the 60s, most likely whenever
rainfall is heaviest, even if it happens in the middle of the day.

Hennig

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 243 PM CDT Sun Jul 21 2024

By Tuesday, a bulk of the worthwhile rain/storm chances will have
occurred, but one final weak shortwave is able to pass through before
the long-wave troughing across the central US lifts away to the
Mississippi Valley. Now in range of some of the high resolution
guidance, as expected, Tuesday's storm chances will be exceptionally
conditional on Monday's storms. The current consensus across the HREF
members suggests Monday's convection and associated outflow is
shoved all the way south into Mexico. This scenario would likely
mean significantly less storm coverage than if there was a boundary
to focus storm development on. Still, between the weak shortwave and
the diurnal heating, a few scattered storms remain possible
generally along/south of I-10.

For Wednesday into Saturday, the upper trough departs which allows
upper ridging to build in over the Four Corners into the central
Plains. While this generally favors a gradual drying trend,
restricting storm chances more and more to the Davis Mountains, a
lingering area of troughing across central Texas could favor
afternoon storms across portions of the eastern/southern Permian
Basin.

After Monday's cool Summer day, temperatures begin to moderate for
Tuesday and Wednesday into the low 90s for most and 80s for the
higher elevations. These slightly-below average temperatures linger
through the end of the week thanks to the presence of the troughing
in central Texas holding back the ridge to our west.

-Munyan

&&

.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Sun Jul 21 2024

Scattered -SHRA is expected today with embedded TS. Have VCTS in
the MAF TAF but amendments may be needed at others with convection
expected across the local flying area. Activity diminishes after
00Z then returns by 12Z along with MVFR CIGs.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               70  81  66  89 /  60  60  40  30
Carlsbad                 67  80  65  85 /  80  80  50  30
Dryden                   72  87  69  85 /  30  70  60  50
Fort Stockton            68  81  66  85 /  70  80  60  40
Guadalupe Pass           61  73  60  78 /  70  70  60  30
Hobbs                    64  76  61  85 /  80  80  40  20
Marfa                    65  78  61  80 /  50  90  60  60
Midland Intl Airport     68  77  66  85 /  70  70  50  30
Odessa                   69  77  66  85 /  80  70  50  30
Wink                     70  81  67  87 /  80  80  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....16
AVIATION...10
Hazardous weather outlook, Jul 21, 2:22 PM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
222 PM CDT Sun Jul 21 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-221930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
222 PM CDT Sun Jul 21 2024 /122 PM MDT Sun Jul 21 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.